Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Blood Pressure Pill May Trigger Deadly Side Effect

  • Currently 4.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.7/5 (83 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. In an earlier column, you told a reader not to be afraid of the blood pressure pill lisinopril. I believe you should have warned her about the side effect I experienced. My face and lips swelled severely. Apparently the throat can also close completely. I was on lisinopril several years before this episode.

The ER doctor who saw me checked my list of medications and said, "It's the lisinopril. I see this all the time."

A. This is a potentially life-threatening reaction called angioedema. Although people must be alert for this possibility, most patients taking lisinopril or similar ACE-inhibitor medicines will not experience it.

Angioedema may sometimes occur as a reaction to ARB blood pressure medications like olmesartan Benicar or losartan (Cozaar). Be sure to tell your regular doctor that you had this reaction. You can learn more about ways to control blood pressure in our Guide to Blood Pressure Treatment.

  • Currently 4.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.7/5 (83 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

8 Comments

| Leave a comment

Any more comments about lisinopril-- as I take the stuff.

It is very sad that when a doctor gives a patient a new drug, very little is done in the way of educating the patient. No matter how "unlikely" a risk is, it can be devastating if you are that one in a million. You are very fortunate your ER doctor recognized the problem..In my experience, aside from Emergency medicine, many practitioners don't look to see if your "new" problem could be caused by your "new" drug you started.

crandreww, you are SO right!

My Drs wouldn't listen to me when I told them that the heart medication increased my blood pressure! They didn't want to know. I went from a regular pressure of 110/56 with a pulse between 46-54 to a BP that runs between 140 and 159 and my pulse is now usually 75-84.

Most people who work out or run know their bodies well. I was a runner for over 20 years until a disabling fall, but I still listen to my body. I still do daily PT.

Lisinopril and other ace inhibitors can cause a cough within a day or so which will not cease until the drug is stopped. Literature says this happens in about 10% of users but in actuality it appears to be more. I suffered for weeks by coughing day and night - the type of cough that was unsatisfactory - the cough didn't clear anything, it just kept happening. On occasion I would gag and wretch it was so severe. The cough stopped on the 2nd day I stopped the drug. Never again for this type of drug.

I got cough from lisinopril so bad, passed out twice, went to ER twice, until taken off it. Then learned this is COMMON reaction. Have written protest letters to VA to stop prescribing it but those doctors get their instructions from VA computer programs, not from medical literature or patient reports or practical experience. I have been told "Sorry--I have to do (or prescribe) this--the program tells me to." (Have also been told, "Sorry, your twenty minutes is up--your other questions will have to wait until next time [6 mos!]"

I had to switch to a different provider when I changed jobs, and since benzenapril was not in the new formulary, I was switched to lisinopril. I didn't connect this to the subsequent eczema on my hands and back for about eight years. The best their dermatologists could give me was steroid creams, but that only gave temporary relief. When my sister-in-law mentioned that her similar eczema started about the same time she was started on lisinopril I finally made the connection and mentioned it to my wife's doctor, who switched me back to benzenapril. The eczema went away after about a week. I ran out of benzenapril and resumed lisinopril and the eczema returned in a few days.

Sounds like cause and effect to me. My son was put on lisinopril and has no side effects that we can determine.

About 4 years ago my doctor put me on Lisinopril and within a week or two I developed a nagging cough.

Nothing helped and I ended up going to an Ear, Nose & Throat doctor who thought it might be acid reflux because he saw some redness deep in my throat while using a scope. He put me on acid reflux medication and the cough got no better. Finally, I was on the internet one day and it may have been your website and saw where another person had the same problem and it was Lisinopril.

I contacted my doctor and he put me on Amlodopine and the cough stopped within a few days and has not come back. (By the way, I think the redness in my throat was from all the coughing I was doing.)

My Mother also was taking ACE inhibitors for years. Two weeks ago her tongue started swelling and within 2 hours she had to be intubated and put on a ventilator.

Emergency room and ICU nurses knew right away what it was, an ACE inhibitor, and told us it happens often enough that they were familiar with it.

One therapist who had the same thing happen to him said a precurser to the event was a swollen finger, same thing happened to my Mother but it was diagnosed as gout. Mom is OK now after a week on a ventilator. Why is this side effect such a secret?

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.